Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Shreveport, LA

January 2, 2017Claiborne Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 2, 2017, 2:50 AM CST for Claiborne Parish, Webster Parish, Louisiana. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 2:50 AM CST (08:50 UTC)
Expired
Jan 2, 2017, 3:30 AM CST
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 64 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 3:00 AM CSTHAIL 0.251 E Sibley, LA.
Jan 2, 3:00 AM CSTHAIL 11 E Sibley, LA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 8.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS54 KSHV 020850
SVRSHV
LAC027-119-020930-
/O.NEW.KSHV.SV.W.0001.170102T0850Z-170102T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
250 AM CST MON JAN 2 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southern Webster Parish in northwestern Louisiana...
  Southwestern Claiborne Parish in northwestern Louisiana...

* Until 330 AM CST

* At 249 AM CST, a severe thunderstorm was located near Doyline, or
  11 miles southwest of Minden, moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Minden, Homer, Sibley, Doyline, Dubberly, Dixie Inn, Heflin,
  Athens, Holly Springs, Plum Orchard Landing, Spring Lake, Gilark,
  Noles Landing, Lake Bistineau North, Lake Clairborne and Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3273 9291 3258 9309 3259 9318 3257 9318
      3255 9317 3252 9317 3241 9330 3241 9344
      3257 9345 3291 9315
TIME...MOT...LOC 0849Z 221DEG 31KT 3248 9339 

HAIL...1.00IN
WIND...<50MPH
 
$$

12
1 follow-up statement
588 
WWUS54 KSHV 020925
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
325 AM CST MON JAN 2 2017

LAC027-119-020934-
/O.EXP.KSHV.SV.W.0001.000000T0000Z-170102T0930Z/
Webster LA-Claiborne LA-
325 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER AND
SOUTHWESTERN CLAIBORNE PARISHES WILL EXPIRE AT 330 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3273 9291 3258 9309 3259 9318 3257 9318
      3255 9317 3252 9317 3241 9330 3241 9344
      3257 9345 3291 9315
TIME...MOT...LOC 0924Z 221DEG 31KT 3271 9316 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 11:54 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 1, 11:54 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1154 PM CST Sun Jan 1 2017

.AVIATION...
For the 02/06z TAFs, widespread low ceilings and areas of dense
fog will lead to LIFR conditions at all TAF sites through the
overnight hours. Visibilities may be reduced to one quarter of a
mile at times. A complex of strong to severe thunderstorms should
begin to move into East Texas after 02/12z. Convection will move
northeast across the area as a surface low and warm front move
through the region. Thunderstorms should affect all TAF sites
during the period. A Pacific cold front will usher drier air into
the region from southwest to northeast after 02/20z bringing the
precipitation to a gradual end and leading to improved ceilings.
VFR conditions should prevail at all terminals after 03/00z.

/09/

&&

.PREV DISCUSSION... /issued 1020 PM CST Sun Jan 1 2017/

DISCUSSION...
Difficult forecast tonight especially concerning the dense FG
potential...as even with the sfc/bndry lyr winds near 10kts this
evening...areas of dense FG/-DZ have developed and continue to
expand across the region. This is the case here at the NWS office
as pea soup FG has been observed here...with vsbys continuing to
tank across N LA and adjacent sections of E TX. Even a call to the
Idabel OK P/D reveals pea soup FG there as well...with the
expectation that vsbys will continue to gradually crater overnight
as a warm front extending from the Lower Toledo Bend Country of
Deep E TX across Cntrl LA/MS begins to slowly lift N across N LA/E
TX and possibly into far Srn AR overnight. Given this...have
expanded the existing Dense FG Advisory to include additional E TX
counties...as well as McCurtain County OK and the remainder of our
SW AR counties. Have also extended the Advisory to 12Z
Monday...before conditions slowly improve as sct convection
develops ahead of the approaching upper trough now entering W TX.

This trough remains progged to traverse E across TX overnight...taking
on more of a negative tilt after 12Z Monday as it enters Cntrl TX.
The progs continue with a slower movement of the trough...with the
deeper convection waiting until after 12Z before entering our Wrn
E TX counties. For this reason...have dropped mention of svr
tonight for this area. However...the short term progs suggest that
sct convection will develop/affect the Ern sections of Ncntrl LA
after 06Z...with additional isolated to widely sct -SHRA
development elsewhere across the region. Should this occur...this
obviously would actually help improve vsbys a bit before convection
begins to deepen after 12Z especially over E TX ahead of the
trough. Have lowered pops a bit...with high chance pops remaining
over the Ern zones.

SVR potential still looks on track mainly for Deep E TX/all of N
LA and possibly extreme Srn AR through the morning areawide and
early afternoon for the Ern zones before the convection races E
out of the area. Temps should remain steady overnight before
slowly rise late. Have made some minor adjustments to min temps
based on the 03Z obs.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  71  50  71 /  40 100  10   0
MLU  56  72  51  71 /  50 100  10   0
DEQ  49  67  45  64 /  40 100  10  10
TXK  51  69  49  66 /  40 100  10   0
ELD  52  69  49  68 /  40 100  10   0
TYR  62  74  49  66 /  40 100  10   0
GGG  59  73  48  69 /  40 100  10   0
LFK  61  75  48  73 /  40 100  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 6 AM CST Monday for ARZ050-051-059>061-
     070>073.

LA...Dense Fog Advisory until 6 AM CST Monday for LAZ001>006-010>014-
     017>022.

OK...Dense Fog Advisory until 6 AM CST Monday for OKZ077.

TX...Dense Fog Advisory until 6 AM CST Monday for TXZ097-112-126-137-
     138-150-151-153-166-167.

&&

15/09
Hazardous weather outlook, Jan 1, 11:00 AM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CST SUN JAN 1 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1100 AM CST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

VISIBILITIES WILL IMPROVE THROUGH THE DAY TODAY...WITH ISOLATED TO
SCATTERED SHOWERS POSSIBLE. SHOWERS AND ISOLATED THUNDERSTORMS
WILL INCREASE IN COVERAGE LATER THIS EVENING AND INTO THE
OVERNIGHT HOURS. AREAS OF DENSE FOG WILL LIKELY REDEVELOP AS WELL
ACROSS PORTIONS OF DEEP EAST TEXAS...NORTHWEST LOUISIANA...AND
SOUTHWEST ARKANSAS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE TEXAS HILL
COUNTRY AFTER MIDNIGHT TONIGHT WITH STRONG TO SEVERE THUNDERSTORMS
LIKELY ACCOMPANYING THE STORM SYSTEM. THESE STORMS COULD MOVE
INTO THE SOUTHERN HALF OF NORTHEAST TEXAS NEAR OR JUST BEFORE 6 AM
MONDAY MORNING. THESE STORMS COULD PRODUCE STRONG AND DAMAGING
WIND GUSTS...ALONG WITH LARGE HAIL AND ISOLATED TORNADOES. THE
MORE SIGNIFICANT SEVERE WEATHER THREAT WILL LIKELY HOLD OFF UNTIL
JUST AFTER SUNRISE MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON
MONDAY...ENCOMPASSING MAINLY THE SOUTHERN HALF OF NORTHEAST TEXAS
AND NORTHERN LOUISIANA. THE STORMS WILL BE QUICK MOVERS WITH THE
WORST OF THE WEATHER EXPECTED TO BE EAST OF THE FOUR STATE REGION
BY MONDAY AFTERNOON. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY THREATS...BUT ISOLATED TORNADOES CERTAINLY CANNOT BE
RULED OUT. MUCH COLDER TEMPERATURES WILL BEGIN MOVING INTO THE
REGION LATE ON TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT
APPEARS THAT MOSTLY DRY CONDITIONS WILL ACCOMPANY THIS COLDER
AIRMASS...AT LEAST UNTIL FRIDAY INTO SATURDAY WHEN SMALL CHANCES
FOR PRECIPITATION RETURN TO THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS COULD BE NEEDED JUST PRIOR TO
SUNRISE MONDAY MORNING...BUT WILL MORE LIKELY BE NEEDED AFTER
SUNRISE ON MONDAY.

In the hours before

Special weather statement, Jan 2, 2:24 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
224 AM CST MON JAN 2 2017

LAZ001>003-012-020915-
Bossier LA-Bienville LA-Caddo LA-Webster LA-
224 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHEASTERN
CADDO...NORTHWESTERN BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES
UNTIL 315 AM CST...

At 223 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Stonewall, or 16 miles south of Bossier City, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Haughton, Sibley, Doyline, Dubberly, Dixie Inn, Heflin,
Curtis, Caspiana, Taylortown, Lake Bistineau South, Elm Grove, Plum
Orchard Landing, Koran, Ninock, Gilark, Noles Landing, Lake Bistineau
North, Mc Dade and Ogden.

LAT...LON 3224 9348 3224 9361 3227 9361 3232 9366
      3232 9369 3272 9334 3260 9318 3259 9318
      3259 9316 3254 9310
TIME...MOT...LOC 0823Z 221DEG 29KT 3230 9358

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:24 AM CSTSpecial Weather StatementSHVWebster51 min
Jan 2, 3:21 AM CSTSpecial Weather StatementSHVLaSalle39 min
Jan 2, 3:23 AM CSTSpecial Weather StatementSHVNatchitoches52 min
Jan 2, 4:00 AM CSTSpecial Weather StatementSHVCaldwell45 min
Jan 2, 7:41 AM CSTSevere Thunderstorm WarningSHVSabine34 min
Jan 2, 7:55 AM CSTSpecial Weather StatementSHVDe Soto50 min
Jan 2, 8:46 AM CSTSevere Thunderstorm WarningSHVSabine44 min
Jan 2, 9:28 AM CSTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Sabine62 min
Jan 2, 10:18 AM CSTSevere Thunderstorm WarningSHVBienville, De Soto, Grant, Natchitoches, Red River, Sabine and 1 more42 min
Jan 2, 10:53 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Natchitoches, Winn52 min
Jan 2, 11:33 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, Jackson, LaSalle, Winn42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.